First description of flualprazolam intoxication sheds light on the ’designer benzodiazepine’

A case report from Oregon identified a group of teenagers intoxicated with a new psychoactive substance (NPS) called flualprazolam, one of a rising number of unregistered “designer benzodiazepines” available in the counterfeit drug market.

Report author Adam Blumenberg, MD, MA, Emergency Medicine and Toxicology, Oregon Health and Science University in Portland, and colleagues noted that, since the early 2000s, NPSs — drugs that are usually synthesized “by simple structural modification or substitution of existing recreational drugs, pharmaceuticals, or their active metabolites” —have flooded online drug markets, with over 800 unique NPSs reported to the UN’s Office on Drugs and Crime from 2009-2017 and law enforcement seizing 22 tons of these drugs in 2016 alone. Flualprazolam, which is structurally related to the approved drugs alprazolam (Xanax) and triazolam (Halcion), is a triazolobenzodiazepine with “a flourine atom on the ortho position of the phenyl moiety,” and while the synthetic drug has not been studied directly, it was expected to have clinical effects similar to other benzodiazepines — sedation, anxiolysis, amnesia, and potential respiratory depression — Blumenberg and colleagues explained.

While a 2019 study by Mei et al identified flualprazolam in postmortem blood, to date, there has been no data regarding the clinical effects or pharmacology of the drug, leaving physicians in the dark on important factors such as correlations between dose and response, duration of action, metabolism, and onset of action. This case report by Blumenberg and colleagues, which was published in Pediatrics, is the “first description of confirmed clinical flualprazolam intoxication” recorded in medical literature.

According to the report authors, in June 2019, the Oregon Poison Center identified six cases of teenagers admitted to local emergency departments with central nervous system depression over a period of seven days. All six students attended the same high school, and all had ingested a drug that was given to them as a free sample from a single student. Five of the six patients were male, and their ages ranged from 14-16 years.

“Lethargy and slurred speech were the most common reported clinical findings,” Blumenberg and colleagues wrote. “One individual (patient 3) developed mild respiratory depression (respiratory rate of 10 breaths per minute) that was unresponsive to 0.4-mg naloxone, which was given empirically because of the unknown identity of the drug. Two of the 6 patients (patients 2 and 6) were initially drowsy but asymptomatic at the time of evaluation. All patients who were symptomatic recovered within 6 hours, and all were discharged from the hospital’s emergency department.”

Blumenberg and colleagues reported that urine immunoassays for commonly abused drugs were performed in five of the patients, all of whom tested positive for benzodiazepines. Patient 3 had a pale green tablet in their possession labeled “S 90 3,” intended to identify it as 2 mg alprazolam. However, an analysis of a tablet fragment found on patient 6 revealed that it held 2.77 mg/g of flualprazolam, with no alprazolam or other drugs detected.

Blood from patient 3 and urine from patients 1,3, and 4 were also analyzed using liquid chromatography-quadrupole time-of-flight mass spectrometry (LC-QTOF/MS); The concentrations of flualprazolam in urine were 72.1 ng/mL, 19.4 ng/mL, and 3.0 ng/mL for patients 1, 3, and 4, respectively. The serum concentration of flualprazolam in patient 3 was 14.6 ng/mL.

Blumenberg and colleagues pointed out that the urine of patients 1, 3, and 4 all had formula matches to the predicted fluorinated analogues of expected alprazolam metabolites — in other words, the flualprazolam in these patients’ systems followed the same metabolic pathway as both alprazolam and triazolam. Based on this finding, the report authors guessed that, like it’s legal counterparts, flualprazolam is likely metabolized by cytochrome P450 CYP3A, though they noted this requires experimental confirmation.

“Meanwhile, patients intoxicated with flualprazolam should be monitored for prolonged symptoms in the setting of exposure to a P450 CYP3A inhibitor, such as clarithromycin, ritonavir, or ketoconazole,” they added.

Blumenberg and colleagues also noted that previous research — performed by Pettersson et al and O’Connor et al — reported high cross-reactivity of designer benzodiazepines to traditional benzodiazepine assays. “This makes it challenging to distinguish cases of benzodiazepine analogue intoxication from those of prescription benzodiazepines, especially if no unusual signs and symptoms are observed,” they wrote. “Hence, intoxications from benzodiazepine analogues may be underreported.”

Blumenberg and colleagues pointed out another issue, namely that the flualprazolam tablets given to these students were identical to 2 mg alprazolam tablets in both appearance and labeling. “This indicates an intentionally counterfeit product entering the drug supply chain,” they wrote. “There are multiple previous examples of counterfeit alprazolam tablets containing potentially deadly adulterants, such as fentanyl or the opioid U-47700. It is possible that the patients believed the tablets to be a legitimate pharmaceutical product.”

The report authors warned that physicians will likely encounter patients with flualprazolam intoxication in the future.

Blumenberg and colleagues concluded that, “although flualprazolam intoxication cannot be clinically differentiated from that of other benzodiazepines without advanced testing, patient management should be the same. For mild to moderate intoxication, patients should be treated with close monitoring and supportive care until symptom resolution. The benzodiazepine antidote flumazenil may be considered a safe and effective antidote in pediatric patients with significant CNS or respiratory depression. In patients for whom there is a concern of benzodiazepine dependence and flumazenil-induced seizures, airway protection and mechanical ventilation may be considered.”

  1. A case report characterizing flualprazolam intoxication in six Oregon teens suggests that the drug shares the clinical properties of other benzodiazepines, such as alprazolam and triazolam.

  2. Note that the patients assessed in this report experienced sedation, slurred speech, confusion, and mild respiratory depression, all of which resolved within 6 hours of taking the drug.

John McKenna, Associate Editor, BreakingMED™

Blumenberg and colleagues had no financial relationships relevant to this article to disclose.

Cat ID: 138

Topic ID: 85,138,730,138,192,144,151,925